zbMATH — the first resource for mathematics

Stoïlow factorization for quasiregular mappings in all dimensions. (English) Zbl 1190.30020
The classical Stoïlov theorem states that a discrete open map \(f\) from a domain \(\Omega\subset\mathbb R^2\) into \(\mathbb R^2\) can be factorized as a composition of an analytic function \(\varphi\) and a homeomorphisms \(h\), \(f=\varphi\circ h\). Discrete means here that, for any \(x\in\mathbb R^2\), \(f^{-1}(x)\) is a discrete subset of \(\Omega\). It is known that if \(f\) is quasiregular, then the \(h\) in its factorization is quasiconformal.
In higher dimensions \(n\geq 3\), the only analytic functions are restrictions of Möbius transformations. A natural substitution for analytic functions for the factorization problem is given by the so-called uniformly quasiregular (uqr) maps, i.e., quasiregular self-maps \(\varphi\) of the \(n\)-dimensional sphere \(\mathbb S^n\) having a uniform bound for the distortion of all iterates \(\varphi^{\circ n}\). Uqr maps are always rational w.r.t. some measurable Riemannian structure on \(\mathbb S^n\). Rickman’s version of Montel’s normality criterion makes it possible to develop an analogue of the Fatou – Julia theory for uqr maps, see [A. Hinkkanen, G. J. Martin and V. Mayer, Math. Scand. 95, No. 1, 80–100 (2004; Zbl 1067.30043)] and [G. Martin, V. Mayer and K. Peltonen, Proc. Am. Math. Soc. 134, No. 7, 2091–2097 (2006; Zbl 1094.30029)]. The Fatou set \(\mathcal F(\varphi)\) is the open set where the iterates \(\varphi^{\circ n}\) form a normal family (i.e., a family precompact w.r.t. locally uniform convergence). The Julia set is \(\mathcal J(\varphi):=\mathbb S^n\setminus \mathcal F(\varphi)\).
The main result of the paper is the following analogue of the Stoïlow result for quasiregular mappings in higher dimensions:
Theorem 2.1. Suppose \(f:\mathbb S^n\to\mathbb S^n\) is a non-constant quasiregular mapping, \(n\geq2\). Then there exists a uniformly quasiregular mapping \(\varphi\) and a quasiconformal homeomorphism \({h:\mathbb S^n\to\mathbb S^n}\) such that \(f=\varphi\circ h\), and \(\mathcal J(\varphi)\) is a Cantor set.
The authors prove also the uniqueness of the above factorization up to a finite dimensional Lie group provided that the invariant conformal structure associated to \(\varphi\) is fixed.

30C65 Quasiconformal mappings in \(\mathbb{R}^n\), other generalizations
30G12 Finely holomorphic functions and topological function theory
30D05 Functional equations in the complex plane, iteration and composition of analytic functions of one complex variable
37F30 Quasiconformal methods and Teichmüller theory, etc. (dynamical systems) (MSC2010)
Full Text: DOI
[1] Kari Astala, Tadeusz Iwaniec, and Gaven Martin, Elliptic partial differential equations and quasiconformal mappings in the plane, Princeton Mathematical Series, vol. 48, Princeton University Press, Princeton, NJ, 2009. · Zbl 1182.30001
[2] Mario Bonk and Juha Heinonen, Smooth quasiregular mappings with branching, Publ. Math. Inst. Hautes Études Sci. 100 (2004), 153 – 170. · Zbl 1063.30021
[3] Martin Bridson, Aimo Hinkkanen, and Gaven Martin, Quasiregular self-mappings of manifolds and word hyperbolic groups, Compos. Math. 143 (2007), no. 6, 1613 – 1622. · Zbl 1131.20031
[4] Aimo Hinkkanen, Gaven J. Martin, and Volker Mayer, Local dynamics of uniformly quasiregular mappings, Math. Scand. 95 (2004), no. 1, 80 – 100. · Zbl 1067.30043
[5] Tadeusz Iwaniec and Gaven Martin, Geometric function theory and non-linear analysis, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 2001. · Zbl 1045.30011
[6] R. Kaufman, J. Tyson and J. Wu, Smooth quasiregular mappings with branching in \( \mathbb{R}^n\). Publ. Math. Inst. Hautes Études Sci. 101 (2005), 209-241. · Zbl 1078.30015
[7] O. Lehto and K. I. Virtanen, Quasiconformal mappings in the plane, 2nd ed., Springer-Verlag, New York-Heidelberg, 1973. Translated from the German by K. W. Lucas; Die Grundlehren der mathematischen Wissenschaften, Band 126. · Zbl 0267.30016
[8] G. J. Martin, Branch sets of uniformly quasiregular maps, Conform. Geom. Dyn. 1 (1997), 24 – 27. · Zbl 0889.30022
[9] Gaven J. Martin, The Hilbert-Smith conjecture for quasiconformal actions, Electron. Res. Announc. Amer. Math. Soc. 5 (1999), 66 – 70. · Zbl 0979.30013
[10] Gaven J. Martin, Analytic continuation for Beltrami systems, Siegel’s theorem for UQR maps, and the Hilbert-Smith conjecture, Math. Ann. 324 (2002), no. 2, 329 – 340. · Zbl 1013.30016
[11] Gaven Martin, Volker Mayer, and Kirsi Peltonen, The generalized Lichnerowicz problem: uniformly quasiregular mappings and space forms, Proc. Amer. Math. Soc. 134 (2006), no. 7, 2091 – 2097. · Zbl 1094.30029
[12] Volker Mayer, Behavior of quasiregular semigroups near attracting fixed points, Ann. Acad. Sci. Fenn. Math. 25 (2000), no. 1, 31 – 39. · Zbl 0944.30014
[13] Volker Mayer, Quasiregular analogues of critically finite rational functions with parabolic orbifold, J. Anal. Math. 75 (1998), 105 – 119. · Zbl 0911.30018
[14] Kirsi Peltonen, Examples of uniformly quasiregular mappings, Conform. Geom. Dyn. 3 (1999), 158 – 163. · Zbl 0945.30019
[15] Ju. G. Rešetnjak, Liouville’s conformal mapping theorem under minimal regularity hypotheses, Sibirsk. Mat. Ž. 8 (1967), 835 – 840 (Russian).
[16] Seppo Rickman, Quasiregular mappings, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 26, Springer-Verlag, Berlin, 1993. · Zbl 0816.30017
[17] S. Stoılow, Leçons sur les principes topologiques de la théorie des fonctions analytiques. Gauthier-Villars, Paris, 1938. · JFM 64.0309.01
[18] P. Tukia and J. Väisälä, Lipschitz and quasiconformal approximation and extension, Ann. Acad. Sci. Fenn. Ser. A I Math. 6 (1981), no. 2, 303 – 342 (1982). · Zbl 0448.30021
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.